Overcoming Depression After You Quit

It is not uncommon to get sad or depressed after you quit smoking. That may sound weird since people say that you will feel better after quitting, not worse.

Some of the common signs of the depression that can follow quitting are:
feeling sad or blue
less energy
not enjoying life
trouble concentrating
forgetfulness
not sleeping well
thoughts about death or suicide
So how can doing something that is so good for you make you feel bad? The answer lies in figuring out why you are depressed. One of the most common reasons is that quitting unmasks a depression that was always there. Cigarettes actually contain chemicals that fight off depression, so by smoking you were self-treating your depression. One chemical in particular, nicotine, is a powerful antidepressant and has been shown to work in the same way as many of the prescription antidepressant medications.

If this is your situation, talk to your doctor about using the quit smoking pill called Bupropion. Not only does this medication minimize many of the uncomfortable withdrawal symptoms (irritability, difficulty concentrating, feeling anxious) associated with quitting smoking, it is also an antidepressant medication.

Sometimes the depression that comes with quitting is a sign of nicotine withdrawal. This is more common if you quit smoking cold turkey. In fact, all of the symptoms of nicotine withdrawal are more common if you go cold turkey. If you use Bupropion or a nicotine replacement product like the patch or gum, you are less likely to experience many of the withdrawal symptoms, including depression.

Missing your cigarettes is another reason for feeling depressed after quitting. In fact, it is not uncommon to feel like you have lost a good friend or to feel as though you have given something up.

But think about it: Are you really giving something up, or are you gaining your health and freedom from an addiction? Think about your so-called “friend” and remind yourself that good friends do not try to kill you.

Quit Tip
If you develop depression after quitting, talk to your doctor about the medication Bupropion. Also, talk about your feelings with others in our chat rooms or post a question on our message board. You have a whole team of people just waiting to help you quit.

Good luck! We know you can do it!